Minnesota, 2012

Heavy Snow in Minnesota, February 26, 2012

February 26, 2012 · NWS DLH · 8 events in 8 counties and zones

Weakening low pressure over eastern South Dakota on the morning of February 26th quickly crossed central Wisconsin on its way to the Sault Ste Marie area early February 27th. Snow began in northeast Minnesota early morning on the 26th and ended that same evening.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Weakening low pressure over eastern South Dakota on the morning of February 26th quickly crossed central Wisconsin on its way to the Sault Ste Marie area early February 27th. Snow began in northeast Minnesota early morning on the 26th and ended that same evening. Snowfall amounts ranged from 6 to 11 inches mostly north of US Highway 2 in Minnesota. The greatest snowfall totals were in the Arrowhead where 11 inches was reported at the Golden Eagle Lodge on the Gunflint Trail. Snowfall was 10 inches at Hibbing, near Grand Rapids, and at Two Harbors. Some greater amounts were likely due to increased lift over the higher terrain inland from Lake Superior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 25, 11:25 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 25, 11:25 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1125 PM CST SAT FEB 25 2012

.AVIATION.../06Z TAF ISSUANCE/

LITTLE CHANGES WERE MADE TO THE PREVIOUS TAF FORECAST AS THE
ARRIVAL OF THE SNOW APPEARS TO BE ON TRACK. LIGHT SNOW CURRENTLY
BEING REPORTED AT ADC AND SAZ. CEILINGS AND VISIBILITIES WILL BE
AT ITS LOWEST FROM 14Z TO 18Z. GUSTY EASTERLY WINDS DURING THE
SAME TIME FRAME WILL BECOME NORTHWESTERLY BY SUNDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 1027 PM CST SAT FEB 25 2012/

SHORT TERM...

AFTER LOOKING AT THE MODELS FURTHER...WE DECIDED TO ADD BOTH
DOUGLAS AND BAYFIELD COUNTIES TO THE ADVISORY. MOST OF THE MODELS
BRING SEVERAL INCHES OF SNOW TO THIS AREA...AND THERE IS POTENTIAL
FOR MORE SUNDAY NIGHT AS WINDS VEER TO NORTHEAST THEN NORTHWEST.
THESE VEERING WINDS WILL BRING BOTH LAKE ENHANCEMENT AND THE
POTENTIAL FOR A GRAVITY WAVE INDUCED AREA OF ENHANCED SNOWFALL.

PREV DISCUSSION... /ISSUED 922 PM CST SAT FEB 25 2012/

SHORT TERM...

AREA RADARS SHOW RETURNS INCREASING IN BOTH COVERAGE AND INTENSITY
OVER THE DAKOTAS/MINNESOTA. THE RETURNS OVER MINNESOTA ARE JUST
MID CLOUDS ATTM. THE 00Z KMPX AND KINL SOUNDINGS SHOWED A VERY DRY
LAYER IN THE MID LEVELS...AND THE INCREASING RETURNS ON RADAR AND
SURFACE OBSERVATIONS REVEAL MOISTENING IS UNDERWAY. MORE
OBSERVATIONS ARE NOW REPORTING SNOW ACROSS NORTH DAKOTA...AND THE
HRRR HAS A DECENT HANDLE ON THAT. KABR RADAR SHOWS 40-50KT
LLJ...AND THIS IS IN LINE WITH THE LATEST NAM. IT MAY TAKE SEVERAL
MORE HOURS FOR SNOW TO DEVELOP OVER OUR CWA AS THERE IS PLENTY OF
LOW LEVEL DRY AIR THAT HAS TO BE OVERCOME. LATEST NAM DEVELOPS
BETWEEN PRECIP 06-09Z OVER OUR CENTRAL MN CWA...AND CONTINUES THAT
EAST AFTER 09Z. IT DOES NOT HAVE MUCH OVER OUR SOUTHERN ZONES
THROUGH 12Z FROM KBRD ON EAST. THIS MAY BE DUE TO THE DRY LOW
LEVEL AIR...AND THE FACT IT MAY TAKE A LONGER RIDE UP THE
ISENTROPES TO SATURATE AS SUGGESTED BY PREVIOUS SHIFT. NAM SHOWS
THIS DRY LOW LEVEL AIR REMAINING OVER NORTHWEST WISCONSIN THROUGH
EARLY SUNDAY MORNING.

WE'LL UPDATE GRIDS AND ISSUE SHORT TERM FORECASTS ONCE WE GET
CLOSER TO SEEING THE SNOW DEVELOP.

ONSHORE FLOW AND BETTER MOISTENING OCCURS AFTER ABOUT 08Z ALONG
THE NORTH SHORE...SO LAKE EFFECT SNOW SHOWERS SHOULD DEVELOP LATE
THERE. AS THE SYNOPTIC SNOW ARRIVES SUNDAY MORNING...THE SNOW WILL
BECOME QUITE HEAVY IN SPOTS WITH TERRAIN AND LAKE ENHANCEMENT.
CURRENT FORECAST HAS THIS HANDLED NICELY WITH HIGHER SNOW AMOUNTS
ALONG THE NORTH SHORE.

PREV DISCUSSION... /ISSUED 829 PM CST SAT FEB 25 2012/

SHORT TERM...

AT THIS TIME...WE HAVE DECIDED TO NOT ADD ANY COUNTIES TO THE
CURRENT ADVISORY OR CHANGE THE STARTING TIME. THE LATEST NAM HAS
SLIGHTLY LIGHTER AMOUNTS OVER DOUGLAS/BAYFIELD/PINE COUNTIES.
WE'LL MONITOR RADAR/SATELLITE/OBS AND CONTINUE TO GO OVER THE
MODELS AND WILL ADD TO THE ADVISORY IF WE SEE BETTER EVIDENCE TO
DO SO. CONFIDENCE IN BAYFIELD/DOUGLAS/PINE REACHING ADVISORY IS
LESS THAN CURRENT AREA.

TEMPS HAVE RISEN AT KINL/KORB/KFOZ AND WE EXPECT KCDD/KELO TO DO
THE SAME IN A BIT AS CLOUDS THICKEN.

PREV DISCUSSION... /ISSUED 715 PM CST SAT FEB 25 2012/

SHORT TERM...

WILL UPDATE GRIDS SHORTLY TO ADJUST TEMPS SOME...AS A FEW
LOCATIONS ARE AT THEIR FORECAST MINS TONIGHT. CLOUDS WERE
THICKENING UP QUICKLY THOUGH...SO TEMPS SHOULD START TO FALL MORE
SLOWLY...THEN RISE LATE.

WE MAY ADD A COUNTY OR TWO TO THE ADVISORY...BUT WILL WAIT A BIT
LONGER BEFORE DOING SO. MOST LIKELY LOCATIONS WOULD BE
DOUGLAS/PINE AND POSSIBLY BAYFIELD COUNTIES. WE WILL WAIT FOR NEW
NAM BEFORE MAKING ANY CHANGES.

DRY AIR MAY DELAY ONSET OF PRECIP OVER EASTERN AREAS...BUT WE PLAN
ON LEAVING THE ADVISORY STARTING TIME AT 06Z...AND ADDING
ADDITIONAL DETAILS TO THE WINTER WEATHER PRODUCT.

PREV DISCUSSION... /ISSUED 544 PM CST SAT FEB 25 2012/

AVIATION.../0Z TAF ISSUANCE/

VFR CONDITIONS IN PLACE OVER THE AERODROMES WILL CONTINUE THROUGH
ABOUT 08Z. THAT IS WHEN THE NEXT STORM SYSTEM WILL AFFECT BRD WITH
SOME LIGHT SNOW. SNOW WILL OVERTAKE THE REMAINING TERMINALS AND
EXPECTING A PERIOD IFR VISIBILITIES AND CEILINGS ACROSS THE AREA
ON SUNDAY MORNING. SNOW WILL CONTINUE THROUGH THE END OF THIS TAF
PERIOD...THOUGH NOT AS INTENSE AS THE MORNING HOURS. WILL STILL SEE A
CONTINUATION OF IFR/MVFR VISIBILITIES AND CEILINGS THROUGH SUNDAY
AFTERNOON. GUSTY EASTERLY WINDS WILL ALSO AFFECT THE TERMINALS
SUNDAY MORNING WITH THE STRONGEST WINDS AT HIB AND DLH. WINDS WILL
BECOME NORTHWEST AT BRD BY LATE SUNDAY AFTERNOON.

PREV DISCUSSION... /ISSUED 328 PM CST SAT FEB 25 2012/

SHORT TERM...NARROW WEDGE OF SFC HIGH PRESSURE MOVING ACROSS CWA
THIS AFTERNOON ACCOMPANIED BY DEEP LAYER DRYING. CLOUDS STILL
EXTENSIVE OVER ARROWHEAD AND ERN WISC ZONES. SFC TEMPS RANGE FROM
TEENS ACROSS NWRN CWA TO LOW 30S OVER INTERIOR WISC. NO MAJOR
CHANGES FROM PREVIOUS FORECAST EXCEPT PERHAPS A BIT HIGHER TOTALS
ALONG NORTH SHORE AND HIGHER AMOUNTS ALONG SOUTH SHORE FROM
SYNOPTIC/MESOSCALE COMBINATION.

TONIGHT...CLOUDS WILL INCREASE RAPIDLY TONIGHT AS MID LVL RIDGE IS
PUSHED EAST WITHIN PROGRESSIVE MID LVL FLOW. AFTER 6Z EXPECT
INCREASING WARM ADVECTION REGIME TO STRENGTHEN WITH 85H FLOW OF
35/40 KTS OVER MOST OF CWA BY MORNING. HAVE SLOWED DOWN BEGINNING
OF PRECIP SLIGHTLY DUE TO INABILITY OF DRY AIR TO SATURATE
SUFFICIENTLY IN LOWEST LAYERS. ONE AREA OF CONCERN IS NSHORE
WHERES SATURATION MAY DEVELOP FASTER WITH FCST LOWERING OF LL COND
PRESS DEFICITS. TYPICALLY NAM2 HI-RES WILL CATCH THIS AND IT IS
NOT DOING SO AT THIS TIME. HAVE ADDED FLURRIES AS A STARTING POINT.

TOMORROW/TOMORROW NIGHT...MDT/STRONG CONFIDENCE ON EVOLUTION OF FCST
SYSTEM AND ITS IMPACT ON CWA. WILL MAINTAIN EXISTING HEADLINES
ALTHOUGH MAJORITY OF SIGNIFICANT FORCING/PRECIP SHOULD OCCUR FROM
15Z AND BEYOND. DESPITE DIFFERENCES IN NWP SFC PRESS TRACKS...AND
SOME SHIFTING SOUTH FROM PREVIOUS CYCLE...WILL USE 85/70H LOPRESS
CENTERS TO FCST AREA OF MAX SNOWFALL AXIS. ONE NOTE OF CONCERN IS
THE WELL DEFINED PRESENCE OF TWO SEPARATE THERMAL
RIBBONS...POTENTIAL LIFTING REGIONS. ONE IS FORECAST OVER SRN
BORDER OF CWA DURING DAY AND SECONDARY RIBBON OVER NRN BORDER.
WOULD PREFER TO SEE ONE RIBBON OVER CWA TO CONCENTRATE LIFTING.
STILL EXPECTING AMNTS IN 3 TO 6 RANGE ACROSS KDLH TO BRD LAKES
VICINITY...WITH AXIS OF 5 TO 8 ACROSS NORTH. AXIS OF HIGHEST
TOTALS MAY BE MORE NARROW THAN PRESENTLY DEPICTED WITH LESSER
AMNTS OVER BORDERLAND. SFC/MID LVL SYSTEM WILL MOVE EAST OF REGION
TOMORROW NIGHT WITH EXTENSIVE WRAPAROUND OF COLD CONVEYOR BELT
PRECIP. INCREASED POPS WITH IDEA THAT A HIGH POP/LOW QPF PATTERN
WILL DEVELOP INTO MONDAY. AFTER 6Z MONDAY...DEEPENING BDRY LYR
FLOW FROM NW SHOULD AUGMENT SNOW SOMEWHAT ALONG SOUTH SHORE. THIS
AREA MAY REQUIRE A WSY BUT WILL AWAIT BETTER ASSESSMENT OF
MESOSCALE CONTRIBUTION TO QPF WITH LATER SHIFTS.

EXTENDED...MONDAY THROUGH SATURDAY. AN INVERTED TROUGH WILL HANG
BACK ACROSS NORTHERN MN ON MONDAY...BRINGING A CONTINUED CHANCE OF
SOME LINGERING LIGHT SNOW. THE MAIN LOW PRESSURE SYSTEM WILL MOVE
OFF THROUGH THE GREAT LAKES ON MONDAY...ALLOWING HIGH PRESSURE TO
MOVE INTO THE REGION AS THE DAY WEARS ON. THE BREAK BETWEEN THE
FIRST SYSTEM AND THE SECOND STORM WILL BE SHORT-LIVED...WITH THE
BULK OF THE NWP SOLUTIONS ALREADY BRINGING PRECIPITATION BACK INTO
THE NORTHLAND BY LATE MONDAY NIGHT. THE MIDWEEK STORM SYSTEM IS
ACTUALLY SHAPING UP TO BE A PRETTY TRICKY STORM. IT IS CURRENTLY
SPINNING ACROSS THE PACIFIC JUST SOUTH OF THE ALEUTIAN ISLAND CHAIN.
IT HAS YET TO ENTER THE MORE DENSE NORTH AMERICAN OBSERVATIONAL
NETWORK...AND IS THEREFORE NOT AS WELL SAMPLED. YESTERDAY...IT
APPEARED THAT NEARLY THE ENTIRE CWA WOULD BE UNDER THE GUN FOR VERY
HEAVY SNOWFALL. WHILE ALL OF THE MODELS SHOW A VERY STRONG STORM
WITH STRONG WINDS...THE GFS IS CURRENTLY THE ONLY MODEL THAT WOULD
SUPPORT HEAVY SNOW ACROSS MOST OF THE CWA. THE GEM IS NEXT...WITH
THE LIGHTEST SNOW ONLY ACROSS THE NORTH AND PRETTY LARGE QPF VALUES.
THE ECMWF HAS TRENDED FURTHER SOUTH...WITH LESSER AND LESSER AMOUNTS
IN THE TWIN PORTS OVER THE PAST FEW RUNS. THE FOCUS IS NOW SHIFTED
SOUTH OF THE TWIN PORTS...AND INTO OUR FURTHEST SOUTH ZONES AND
AREAS SOUTH. IF THE TREND OF THE ECMWF CONTINUES...IT MAY END UP
BEING ONE OF THOSE SOLUTIONS WHERE THE DRY AIR PUSHING ACROSS LAKE
SUPERIOR FROM HIGH PRESSURE IN ONTARIO MAY WIN THE BATTLE AND LITTLE
SNOWFALL IS ABLE TO MAKE IT THIS FAR NORTH. HOWEVER...SINCE THE
ECMWF IS CURRENTLY AN OUTLIER...WE WILL BE USING A BLEND SIMILAR TO
THE HPC GRAPHICS...WHICH OFFER A COMPROMISE SOLUTION. WILL NEED TO
CONTINUE TO WATCH FOR MODEL TRENDS...AS A LOT COULD HAPPEN BETWEEN
NOW AND MIDWEEK. NO MATTER WHAT...WE SHOULD SEE STRONG WINDS AND AT
LEAST THE SOUTH SHOULD BE INTO THE HEAVY SNOW. THE SYSTEM WILL MOVE
OUT BY THURSDAY...WITH JUST SOME LINGERING SNOW SHOWERS. ANOTHER
STRONG SYSTEM WILL MOVE IN TOWARD THE END OF THE WEEK...BUT WITH ITS
TRACK ACROSS NORTHERN MN...WILL LIKELY SEE BANDS OF SNOW WITH A DRY
SLOT WRAPPING INTO THE REGION. STILL SHOULD SEE SOME SNOWFALL IF THE
LATE WEEK AND EARLY WEEKEND LOW PRESSURE PANS OUT.

&&

.POINT TEMPS/POPS...
DLH  19  28  16  23 /  70 100  60  20
INL   9  24   7  19 / 100 100  90  20
BRD  20  30  13  23 / 100  90  60  10
HYR  18  34  19  27 /  20  90  40  10
ASX  21  32  21  26 /  40  90  60  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR MNZ010>012-
     018>021-025-026.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR MNZ033>037.

WI...WINTER WEATHER ADVISORY FROM 4 AM SUNDAY TO 6 AM CST MONDAY FOR
     WIZ001-002.

&&

SHORT TERM...MELDE
AVIATION...KK
Hazardous weather outlook, Feb 25, 10:21 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1021 PM CST SAT FEB 25 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1021 PM CST SAT FEB 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

AN AREA OF LOW PRESSURE WILL MOVE TOWARD THE REGION TONIGHT. SNOW
WILL DEVELOP AFTER MIDNIGHT NEAR AND NORTH OF THE BRAINERD LAKES
REGION AND SPREAD INTO ALL OF NORTHEAST MINNESOTA AND PORTIONS OF
FAR NORTHWEST WISCONSIN BY EARLY SUNDAY. MOST AREAS CAN EXPECT
ACCUMULATIONS OF AN INCH OR LESS EXPECTED OVERNIGHT. PLEASE REFER
TO THE LATEST WINTER WEATHER MESSAGE FOR THE LATEST ON WARNINGS
AND ADVISORIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT SUNDAY AND
SUNDAY NIGHT ACROSS MOST OF NORTHERN MINNESOTA AND A PART OF
NORTHWEST WISCONSIN. TOTAL SNOWFALL AMOUNTS WILL RANGE FROM  3 TO
6 INCHES FROM THE BRAINERD LAKES REGION...EAST NORTHEAST INTO FAR
NORTHWEST WISCONSIN...WITH 5 TO 8 INCH AMOUNTS FROM THE CASS LAKE
VICINITY ACROSS THE IRON RANGE AND INTO THE ARROWHEAD. AREAS OF
ELEVATED TERRAIN ALONG THE NORTH SHORE FROM FINLAND TO GRAND
PORTAGE MAY HAVE LOCALLY HIGHER SNOWFALL ACCUMULATIONS. FOR
ADDITIONAL DETAILS...PLEASE REFER TO THE LATEST WINTER WEATHER
PRODUCTS ISSUED BY THE DULUTH NATIONAL WEATHER SERVICE OFFICE.

ANOTHER WINTER STORM MAY AFFECT THE NORTHLAND TUESDAY THROUGH
WEDNESDAY...WITH THE POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATION.
ALTHOUGH THE TRACK OF THE STORM IS SUBJECT TO CHANGE...THIS
SYSTEM HAS THE POTENTIAL TO CAUSE SIGNIFICANT TRAVEL DELAYS SOUTH
OF THE TWIN PORTS TOWARDS THE TWIN CITIES.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS AND THE PUBLIC ARE ENCOURAGED TO CALL IN THEIR
SNOWFALL AMOUNTS.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Cook

When
February 26, 12:34 AM CST to 11:30 PM CST
Where
Southern Cook forecast zone
Reported by
Trained Spotter
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Heavy Snow, Northern Cass

When
February 26, 1:24 AM CST to 8:00 PM CST
Where
Northern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Heavy Snow, Southern Itasca

When
February 26, 2:13 AM CST to 9:00 PM CST
Where
Southern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Heavy Snow, Northern Itasca

When
February 26, 2:22 AM CST to 9:00 PM CST
Where
Northern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Heavy Snow, Northern St. Louis

When
February 26, 4:00 AM CST to 11:30 PM CST
Where
Northern St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Heavy Snow, Central St. Louis

When
February 26, 5:00 AM CST to 11:30 PM CST
Where
Central St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Heavy Snow, Northern Cook / Northern Lake

When
February 26, 6:00 AM CST to 10:00 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Snowfall was 11 inches at Golden Eagle Lodge.

Heavy Snow, Southern Lake

When
February 26, 6:00 AM CST to 11:00 PM CST
Where
Southern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362260, 362261, 362262, 362257, 362255, 362258, 362256, 362259.